Oklahoma, 2004Flooding in Oklahoma, November 17 to 21, 2004
November 17 to 21, 2004 · NWS OUN · 3 events in 3 counties and zones
3 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 17, 1:15 AM CST, 15 minutes earlier.
Area forecast discussion, Nov 17, 1:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CST WED NOV 17 2004
.DISCUSSION...
DENSE FOG ADVISORY HAS BEEN CANCELED. PRIMARY FOCUS FOR FOG LIKELY
TO BE W OF THE SURFACE THERMAL GRADIENT OVER THE E OK/TX PANHANDLES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 62 51 61 / 60 60 70 40
HOBART OK 57 60 50 60 / 30 60 60 30
WICHITA FALLS TX 59 62 53 62 / 20 40 40 30
GAGE OK 53 57 48 57 / 50 70 70 20
PONCA CITY OK 58 61 50 60 / 70 60 70 40
DURANT OK 62 64 54 63 / 100 70 60 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH TODAY OKZ021>023-033>039-044-045.
TX...FLOOD WATCH THROUGH TODAY TXZ083>090.
&&
24
Hazardous weather outlook, Nov 16, 11:54 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST TUE NOV 16 2004
OKZ004>048-050>052-TXZ083>090-171200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. NO SEVERE THUNDERSTORMS
ARE EXPECTED.
DISCUSSION...
AN UPPER-LEVEL LOW PRESSURE SYSTEM OVER NORTHWESTERN MEXICO THIS
AFTERNOON CONTINUES TO MOVE SLOWLY EASTWARD. THE CENTER IS FORECAST
TO MOVE INTO SOUTHWEST TEXAS BY EARLY WEDNESDAY MORNING. AHEAD OF
THE LOW...A LARGE AREA OF RAIN OVER WESTERN TEXAS THIS AFTERNOON
WILL EXPAND EASTWARD AND SPREAD INTO NORTH TEXAS AND OKLAHOMA LATE
TODAY AND TONIGHT. A FEW EMBEDDED THUNDERSTORMS MAY DEVELOP WITHIN
THE LARGER RAIN AREA OVER WESTERN NORTH TEXAS AND PARTS OF SOUTHERN
OKLAHOMA. INSTABILITY WILL REMAIN WEAK DUE TO CONTINUED WIDESPREAD
CLOUD COVER AND RELATIVELY COOL AIR AT LOW LEVELS...THUS THE CHANCES
OF SEVERE THUNDERSTORMS WILL REMAIN VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY NOV 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...2 PERCENT.
OTHER HAZARDOUS WEATHER...
WIDESPREAD FOG WILL PERSIST OVER MUCH OF CENTRAL AND WESTERN
OKLAHOMA AS WELL AS WESTERN NORTH TEXAS THROUGH THIS AFTERNOON.
VISIBILITIES OF ONE MILE OR LESS WILL BE COMMON. VISIBILITIES MAY
DROP AGAIN TONIGHT TO 1/4 MILE OR LESS IN MANY AREAS.
RAIN COULD BE HEAVY AT TIMES TONIGHT OVER PARTS OF NORTH TEXAS AND
SOUTHERN OKLAHOMA. SINCE MUCH OF WESTERN NORTH TEXAS AND SOUTHWEST
OKLAHOMA RECEIVED 2 TO MORE THAN 3 INCHES OF RAIN ON SUNDAY...ANY
ADDITIONAL HEAVY RAIN IN THESE AREAS WOULD RESULT IN CONSIDERABLE
RUNOFF AND POSSIBLE FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SCATTERED EMBEDDED THUNDERSTORMS WILL EXPAND INTO
MOST OF OKLAHOMA AND NORTH TEXAS BY WEDNESDAY NIGHT... AND CONTINUE
THROUGH THURSDAY EVENING. SEVERE WEATHER POTENTIAL WILL REMAIN
MINIMAL.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN COULD PERSIST INTO WEDNESDAY ACROSS SOUTHERN OKLAHOMA AND
NORTHERN TEXAS...LEADING TO RISES ON CREEKS AND RIVERS BY LATE
WEEK...AND POSSIBLY FLOODING IN SOME AREAS.
AREAS OF DENSE FOG MAY EXIST IN PARTS OF OKLAHOMA AND NORTH TEXAS
WEDNESDAY MORNING. DENSE FOG COULD FORM AGAIN WEDNESDAY NIGHT AND
THURSDAY MORNING.
COLDER AIR IS EXPECTED TO MOVE INTO THE AREA BY NEXT WEEKEND. THERE
WILL BE A CHANCE OF SNOW BY SUNDAY AS FAR SOUTH AS PARTS OF
SOUTHWESTERN AND CENTRAL OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2Flood, Pottawatomie
- When
- November 17, 1:30 AM CST to November 21, 4:30 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Rainfall totals of 1 to 2 inches over already saturated ground on November 16-17 produced another round of river flooding in the Mud Creek basin in Stephens County. The subsequent runoff produced the second and highest flood crest of the month on Mud Creek in eastern Jefferson County on November 17-21. Mud Creek crested at 25.3 feet, 5.3 feet above flood stage, at 8:00 pm CST on November 18 at the USGS river gage site near Courtney, OK. Mud Creek remained above flood stage from 1:30 am CST on November 17 to 4:30 pm CST on November 21. Moderate flooding occurred as widespread inundation of lowlands and agricultural fields was observed along Mud Creek during the period.Strong thunderstorms also dropped storm total rainfall amounts of 1-2 inches in west-central Pottawatomie County during the late evening hours of November 17. The rain fell over areas where the soil had been saturated from previous rainfall events during the month and produced short-lived river flooding along the Little River. Minor rural flooding occurred along the Little River 5 miles south of Tecumseh, OK at the river gage site. The Little River crested at 11.1 feet, 0.1 feet above flood stage, at 8:30 am CST on November 17 and was above flood stage from 10:30 pm CST on November 17 to 12:30 am CST on November 18.
Flood, Jefferson
- When
- November 17, 1:30 AM CST to November 21, 4:30 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Flood, Stephens
- When
- November 17, 1:30 AM CST to November 21, 4:30 PM CST
- Where
- Stephens forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, November 17, 20041 death · 1 event
- Tornadoes in Texas, November 17, 2004$330,000 · F1 · 2 events
- Tornadoes and Flash Flooding in Texas, November 17, 2004$70,000 · F0 · 5 events
- Flash Flooding in Texas, November 17, 20046 events
- Flash Flooding in Texas, November 17, 20044 events
- Flood in Texas, November 17, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17 to 18, 20041 event
- Flash Flood in Texas, November 17, 20041 event
- Flood in Texas, November 17, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426146, 5426186, 5426187.